Alert archive / Alabama / Special Weather Statements in 2021

Special Weather Statement, NWS Birmingham, AL

March 31, 2021Bibb County, Alabama

NWS Birmingham, AL issued this special weather statement at Mar 31, 2021, 10:22 AM CDT for Bibb County, Alabama. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 31, 2021, 10:22 AM CDT (15:22 UTC)
Expired
Mar 31, 2021, 11:00 AM CDT
In force
38 min
Issued by
NWS Birmingham, AL

County Bibb County, AL

The radar

The Birmingham radar (KBMX), 30 km from the middle of the area, began a volume at 15:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 3.4 hours before the alert went out and 29 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2021-03-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 455 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2021-03-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 273 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
455 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
527 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
273 m²/s²
0-3 km storm-relative helicity
283 m²/s²
Significant tornado parameter
0.6
Supercell composite
3.5

Open this sounding in Storm Lab

The text

As transmitted.

672 
WWUS84 KBMX 311522
SPSBMX

Special Weather Statement
National Weather Service Birmingham AL
1022 AM CDT Wed Mar 31 2021
 
ALZ034-311600-
Bibb AL-
1022 AM CDT Wed Mar 31 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN BIBB COUNTY UNTIL 1100
AM CDT...

At 1022 AM CDT, Doppler radar was tracking a strong thunderstorm over
Coaling, or 13 miles southeast of Holt, moving east at 45 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Vance, Woodstock, West Blocton, North Bibb, Green Pond, Hebron and
Marvel.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3313 8728 3313 8720 3319 8720 3323 8715
      3324 8713 3322 8712 3322 8710 3325 8708
      3325 8703 3317 8703 3316 8697 3310 8697
      3310 8695 3308 8695 3308 8693 3306 8693
      3305 8690 3306 8731 3307 8732
TIME...MOT...LOC 1522Z 272DEG 38KT 3314 8731 

$$

86/Martin

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this special weather statement went out at Mar 31, 7:48 AM CDT, 2 hours 34 minutes earlier.

Area forecast discussion, Mar 31, 7:48 AM CDT, 2 hours 34 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
748 AM CDT Wed Mar 31 2021

.UPDATE...
MESOSCALE UPDATE.

&&

.SHORT TERM...
/Updated at 0748 AM CDT Wed Mar 31 2021/

A mesolow was analyzed over far Northern Alabama with a trailing
enhanced reflectivity gradient to the south extending into our far
northern counties. We have been monitoring this activity for
potential damaging winds with any bowing segments that develop.
Another concern is with copious rainfall amounts often exceeding
an inch per hour per NEXRAD-derived Dual Pol and legacy rainfall
products. The heaviest convection extends back to the west from
Walker County through southern Lamar Counties and it is concerning
that the southward movement has decelerated. We are closely
monitoring trends for more localized flooding as heavy
precipitation continues. We are concerned about our far northeast
counties as the effective warm front extends from Blount County
southeast into Cleburne County. Heavy storms to the west of this
activity is expected to work its way east, further contributing to
ongoing river flooding, especially in Cherokee County.

The forecast remains on-track for strong storms over the next few
hours with an increasing potential for severe thunderstorms as we
move into the late morning through the afternoon hours as this
activity moves into a more unstable airmass across the rest of the
forecast area. The combination of instability and sufficient wind
shear will support persisting severe convection capable of
producing wind damage and large hail.

05

Previous short-term discussion:
/Updated at 0350 AM CDT Wed Mar 31 2021/

Through this Afternoon.

Thunderstorms developing upstream across northern Mississippi
will follow in the footsteps of ongoing activity through the mid
to late morning. This activity may have the ability to produce
isolated damaging winds, but rain-cooled air and a lack of daytime
heating should limit this potential. For the afternoon, pressure
falls will take place ahead of the approaching cold front as a
strong vort max pivots through the base of a larger trough. With
dewpoints in the mid to upper 60s, SBCAPE of 1500-2000 J/kg will
develop in the warm sector as temperatures rise into the 70s to
lower 80s south of I-20. This should result in an upward trend in
thunderstorm intensity in the presence of 40-50 kt deep layer
shear. Quarter size hail will be possible with the strongest and
most isolated updrafts, but the main threat should come from
damaging winds as storms grow upscale into a line with bowing
segments. Due to a lack of storm-relative inflow, the tornado
threat appears to be very low.

87/Grantham

Tonight.

Once the rain clears on out by Midnight, we will see strong CAA
move into the area. This CAA will bring in near freezing
temperatures as early as Thursday morning for the far northern
counties. Winds should remain up overnight so widespread frost is
not anticipated, however, a few isolated areas could see some
patchy frost if well protected from the wind. We will also need to
monitor for a strong winds with the gradient winds that will set
up early tonight. Right now the winds should remain below wind
advisory criteria, but breezy conditions can be expected.

16

.LONG TERM...
/Updated at 0345 AM CDT Wed Mar 31 2021/

The big story for the extended will be the well below freezing
temperatures for Friday morning and now looks like Saturday
morning as well. Look for an area wide freeze on Friday morning
with temperatures ranging from the mid 20s in the protected
valleys in the northeast to 32 in the far south. With the
pending weather today will hold off on a freeze watch for this
issuance but may need to with the afternoon update. Or we may just
go ahead and go with a freeze warning as the conditions appear
very likely. While we warm up into the 50s/60s on Friday we will
drop back down into the 20s and low 30s Friday night/Saturday
morning. Both nights will see very little winds, so areas of frost
will be likely. Beyond Saturday we remain dry for the rest of the
period as the active weather settles down over the region.
Daytime temperatures will moderate through the extended with
ample sunshine.

16

&&

.AVIATION...
12Z TAF Discussion.

Showers and thunderstorms will be present near all the northern
terminals this morning. A cold front will move into the area
around 15 to 18z spreading showers and thunderstorm chances to all
terminals. Northern terminals may experience a brief rise in
ceilings, then back down. Southern terminals will jump to VFR and
back down as front approaches. Winds shift to the north northwest
around 10kts and gusts to near 20-25kts after 19z starting in the
north and increasing to the south. Rains move out by 6z in the
south and then clearing through the rest of the period.

16

&&

.FIRE WEATHER...

Showers and thunderstorms through the early hours tonight as a
front moves through the region. Much cooler and drier weather is
expected behind a cold front with afternoon RH values of 25 to 30
percent on Thursday through Sunday.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     67  33  52  26  55 / 100  40   0   0   0
Anniston    69  35  53  28  56 / 100  50   0   0   0
Birmingham  68  36  53  30  56 / 100  30   0   0   0
Tuscaloosa  70  37  56  30  58 / 100  20   0   0   0
Calera      68  36  54  30  56 / 100  30   0   0   0
Auburn      75  39  54  31  56 / 100  90   0   0   0
Montgomery  80  40  58  32  60 / 100  70   0   0   0
Troy        81  40  58  31  59 / 100 100   0   0   0

&&

.BMX WATCHES/WARNINGS/ADVISORIES/...
Flash Flood Watch until 7 PM CDT this evening for the following
counties: Blount...Calhoun...Cherokee...Cleburne...Etowah...
Fayette...Jefferson...Lamar...Marion...St. Clair...Walker...
Winston.

&&
Hazardous weather outlook, Mar 31, 4:59 AM CDT, 5 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
459 AM CDT Wed Mar 31 2021

ALZ011>015-017>050-011300-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
459 AM CDT Wed Mar 31 2021

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Outlook through Tonight.

A cold front will move through Central Alabama today. Damaging winds
and large hail will be possible through 7 PM until the front passes
the southeast for all of Central Alabama. The threat will end from
northwest to southeast as the front clears. Heavy rains will also be
possible across the north and flash flooding may be possible through
the afternoon.

Minor flooding will occur along portions of the Tombigbee,
Coosa, and Black Warrior River Basins.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Additional minor flooding may develop across the area and may
persist through the weekend along portions of the Tombigbee, Coosa,
and Black Warrior River Basins.

A brief freeze is possible in the far north on Thursday morning.  A
more widespread freeze is likely Friday morning for most of Central
Alabama. Saturday morning will also see a potential of freezing
temperatures for much of the northern half of the area. The longest
duration of freezing temperatures will be north of Interstate 85
Friday morning.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management may be needed
through 7 PM this evening.

In the hours before

Local storm report, Mar 31, 7:54 AM CDT, 2 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
754 AM CDT WED MAR 31 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0752 AM     FLASH FLOOD      GUIN                    33.97N 87.91W
03/31/2021                   MARION             AL   LAW ENFORCEMENT

            GUIN PD REPORTS A SECTION OF 15TH. AVE HAS
            WASHED AWAY NEAR THE SOFTBALL FIELD. CREEKS
            PASSING UNDER HWY. 43 ARE CONTINUING TO RISE
            & COULD POSSIBLY BEGIN TO SPILL OUT INTO THE
            ROAD SOON. RELAYED VIA SOCIAL MEDIA.

&&

GGOGGINS
Local storm report, Mar 31, 9:26 AM CDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
926 AM CDT WED MAR 31 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0925 AM     FLASH FLOOD      1 E HAYDEN              33.90N 86.74W
03/31/2021                   BLOUNT             AL   EMERGENCY MNGR

            FLOODING ALONG VALLEY TRAIL, ARMSTRONG LOOP
            ROAD. ONE TREE REPORTED DOWN IN THIS AREA
            THAT FELL ONTO A SHED. ALSO IN ONEONTA,
            FLOODING 1ST AVENUE EAST TO 132 AND AT HIGH
            ROCK ROAD NEAR HAYDEN. TIME ESTIMATED BY
            RADAR.

&&

JH
Special weather statement, Mar 31, 9:38 AM CDT, 44 minutes before
Special Weather Statement
National Weather Service Birmingham AL
938 AM CDT Wed Mar 31 2021

ALZ019-021-027>029-311530-
Calhoun AL-Clay AL-Talladega AL-Randolph AL-Cleburne AL-
938 AM CDT Wed Mar 31 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN TALLADEGA...
NORTHWESTERN RANDOLPH...SOUTHEASTERN CALHOUN...SOUTHERN CLEBURNE AND
NORTHEASTERN CLAY COUNTIES UNTIL 1030 AM CDT...

At 938 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Blue Mountain to Talladega. Movement was east
at 45 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
Anniston, Oxford, Talladega, Heflin, Cobb Town, West End-Cobb Town,
Saks, Munford, Hobson City, Ranburne, Waldo, Woodland, Morrison Cross
Roads, Anniston Regional Airport, Blue Mountain, Grant Town,
Abernathy, Fosters Cross Roads, Oxford Lake and Delta.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3334 8540 3341 8610 3369 8586 3366 8534
      3348 8530
TIME...MOT...LOC 1438Z 276DEG 38KT 3367 8586 3343 8608

86/Martin
Special weather statement, Mar 31, 9:41 AM CDT, 41 minutes before
Special Weather Statement
National Weather Service Birmingham AL
941 AM CDT Wed Mar 31 2021

ALZ022-023-031-311530-
Greene AL-Pickens AL-Tuscaloosa AL-
941 AM CDT Wed Mar 31 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN TUSCALOOSA...
SOUTHEASTERN PICKENS AND NORTHERN GREENE COUNTIES UNTIL 1030 AM
CDT...

At 941 AM CDT, Doppler radar was tracking a strong thunderstorm over
Jena, or 11 miles south of Gordo, moving east at 45 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Tuscaloosa, Northport, Holt, Brookwood, Coaling, Vance, Coker,
McFarland Mall, Benevola, Shelton State Community College, Tuscaloosa
Amphitheater, Bryant Denny Stadium, Tuscaloosa Regional Airport, Lake
Wildwood, University Mall, Jena, Mercedes Benz Of Alabama, North
Bibb, Englewood and Cottondale.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3325 8796 3325 8711 3322 8711 3322 8712
      3324 8712 3324 8714 3319 8720 3313 8720
      3313 8728 3309 8731 3301 8732 3300 8736
      3307 8797
TIME...MOT...LOC 1441Z 274DEG 38KT 3316 8787

86/Martin
Local storm report, Mar 31, 9:44 AM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
944 AM CDT WED MAR 31 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0346 AM     TSTM WND DMG     1 W NESMITH             34.18N 87.14W
03/31/2021                   WINSTON            AL   BROADCAST MEDIA

            STRUCTURAL DAMAGE PHOTOS POSTED ON SOCIAL
            MEDIA FROM BROADCAST MEDIA. POSSIBLE
            TORNADO. TIME ESTIMATED BY RADAR.

&&

JH
Special weather statement, Mar 31, 10:22 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service Birmingham AL
1022 AM CDT Wed Mar 31 2021

ALZ034-311600-
Bibb AL-
1022 AM CDT Wed Mar 31 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN BIBB COUNTY UNTIL 1100
AM CDT...

At 1022 AM CDT, Doppler radar was tracking a strong thunderstorm over
Coaling, or 13 miles southeast of Holt, moving east at 45 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Vance, Woodstock, West Blocton, North Bibb, Green Pond, Hebron and
Marvel.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3313 8728 3313 8720 3319 8720 3323 8715
      3324 8713 3322 8712 3322 8710 3325 8708
      3325 8703 3317 8703 3316 8697 3310 8697
      3310 8695 3308 8695 3308 8693 3306 8693
      3305 8690 3306 8731 3307 8732
TIME...MOT...LOC 1522Z 272DEG 38KT 3314 8731

86/Martin

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 30, 8:53 PM CDTRiver Flood WarningBMXGreene, Marengo, Sumter3 days
Mar 31, 2:10 AM CDTTornado WarningBMXLamar, Marion15 min
Mar 31, 4:38 AM CDTFlash Flood WarningBMXFayette, Lamar, Marion, Walker, Winston4 hr
Mar 31, 5:56 AM CDTSpecial Weather StatementBMXFayette, Lamar, Marion64 min
Mar 31, 6:54 AM CDTSpecial Weather StatementBMXWinston51 min
Mar 31, 7:06 AM CDTSpecial Weather StatementBMXWalker54 min
Mar 31, 7:11 AM CDTFlash Flood WarningBMXBlount, Walker, Winston6 hr
Mar 31, 7:51 AM CDTSpecial Weather StatementBMXBlount54 min
Mar 31, 8:42 AM CDTFlash Flood WarningBMXJefferson, Pickens, Tuscaloosa3 hr
Mar 31, 9:32 AM CDTFlash Flood WarningBMXBibb, Shelby3 hr
Mar 31, 9:38 AM CDTSpecial Weather StatementBMXCleburne52 min
Mar 31, 9:41 AM CDTSpecial Weather StatementBMXTuscaloosa49 min
Mar 31, 10:12 AM CDTAreal Flood AdvisoryBMXEtowah2 hr
Mar 31, 10:53 AM CDTSpecial Weather StatementBMXSumter37 min
Mar 31, 10:56 AM CDTFlash Flood WarningBMXEtowah3 hr
Mar 31, 11:02 AM CDTSevere Thunderstorm WarningBMXSumter43 min
Mar 31, 11:23 AM CDTSevere Thunderstorm WarningBMXGreene15 min
Mar 31, 11:49 AM CDTAreal Flood AdvisoryBMXJefferson, St. Clair, Tuscaloosa3 hr
Mar 31, 12:09 PM CDTAreal Flood AdvisoryBMXBibb, Shelby111 min
Mar 31, 12:56 PM CDTSpecial Weather StatementBMXMarengo49 min
Mar 31, 12:57 PM CDTAreal Flood WarningBMXCherokee24 hr
Mar 31, 1:07 PM CDTRiver Flood WarningBMXCalhoun, Cherokee, Etowah, St. Clair67 hr
Mar 31, 1:13 PM CDTSevere Thunderstorm WarningBMXMarengo14 min
Mar 31, 1:33 PM CDTSevere Thunderstorm WarningBMXMarengo57 min
Mar 31, 1:38 PM CDTAreal Flood WarningBMXBlount, Walker, Winston6 hr
Mar 31, 1:55 PM CDTSpecial Weather StatementBMXMontgomery35 min
Mar 31, 2:01 PM CDTAreal Flood AdvisoryBMXEtowah4 hr
Mar 31, 2:33 PM CDTSpecial Weather StatementBMXLowndes27 min
Mar 31, 2:40 PM CDTFreeze WatchBMXAutauga, Barbour, Bibb, Blount, Bullock, Calhoun and 33 more13 hr
Mar 31, 2:58 PM CDTRiver Flood WarningBMXJefferson, Tuscaloosa, Walker42 hr
Mar 31, 4:01 PM CDTSpecial Weather StatementBMXPike44 min
Mar 31, 4:11 PM CDTAreal Flood AdvisoryBMXPike2 hr
Mar 31, 6:04 PM CDTWind AdvisoryBMXAutauga, Barbour, Bibb, Blount, Bullock, Calhoun and 33 more24 hr

Nearby

Special Weather Statements in Alabama, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.